Please note, patient visitors will be limited to no more than one for the patient’s entire hospital stay or visit. Children under the age of 18 will no longer be allowed as visitors. For more information on our ongoing response to COVID-19 in Gainesville, Jacksonville, and Central Florida, visit our coronavirus website.Click to learn more
Codeine is a drug in some prescription pain medicines. It is in class of drugs known as opioids.
Codeine overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Codeine can be poisonous in large amounts.
Codeine is found in these medicines:
- Acetaminophen and codeine phosphate
- Fioricet with codeine
- Promethazine with codeine cough syrup
- Robitussin A-C
- Tuaistra XR
- Tylenol #3
Other medicines may also contain codeine.
Symptoms of a codeine overdose include:
- Bluish fingernails and lips
- Breathing problems, such as slow and labored breathing, shallow breathing, no breathing
- Cold, clammy skin
- Drowsiness, fatigue, weakenss
- Flushing of the skin
- Lightheadedness, dizziness
- Loss of consciousness, coma
- Low blood pressure, weak pulse
- Muscle twitches
- Nausea and vomiting
- Tiny pupils
- Spasms of the stomach and intestines
Some of these symptoms may occur even when a person takes the correct amount of codeine.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- The name of the product (ingredients and strength, if known)
- When it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1800-222-1222) from anywhere in the United States. This national hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison control. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may be done include:
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
Treatment may include:
- Fluids through a vein (by IV)
- Medicine to reverse the depressive effects of the painkiller (naloxone) and treat other symptoms
- Activated charcoal (if a reversal agent if not given)
- Tube through the nose into the stomach to empty the stomach (gastric lavage)
- Breathing support, including a tube through the mouth and breathing machine (ventilator)
Codeine is usually combined with other medicines, such as acetaminophen. Because of this, the harmful effects of these other medicines must also be treated. Shock, severe pneumonia, brain damage, and death are possible.
Aronson JK. Opioid receptor agonists. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:348-380.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.